Tennessee, 2013

Flash Flood and Damaging Wind in Tennessee, June 30, 2013

June 30, 2013 · NWS OHX · 2 events in 1 county or zone

Widely scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours. Isolated reports of wind damage and flash flooding were received from Putnam County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Widely scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours. Isolated reports of wind damage and flash flooding were received from Putnam County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 30, 5:47 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 30, 5:47 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
647 PM CDT SUN JUN 30 2013

.UPDATE...ADDED AVIATION DISCUSSION FOR 00Z TAF'S.

&&

.AVIATION...BNA/CKV/CSV...SCATTERED CELLS CONTINUE ACROSS MIDDLE
TENNESSEE EARLY THIS EVENING AS A STRONG UPPER LOW REMAINS
SITUATED ALMOST DIRECTLY OVER THE MID STATE. HRRR MODEL SHOWS THIS
ACTIVITY DIMINISHING SHORTLY AFTER DARK, SO WILL HANDLE WITH VCSH
REMARKS (TEMPO AT CSV) THROUGH 02Z. LIGHT FOG IS POSSIBLE AFTER
MIDNIGHT, WITH POSSIBLE LOW CIGS AT CSV. AN EVEN BETTER CHANCE OF
CONVECTION ON MONDAY, SO HAVE INCLUDED TEMPO TSRA DURING THE
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 302 PM CDT SUN JUN 30 2013/

DISCUSSION...
FORECAST REASONING WILL LEAN TOWARD A CONSENSUS MODEL SOLUTION
COMPROMISE FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED

FORECAST QUANDARIES...ACTUAL UPPER LEVEL LOW MOVEMENT POSITION
APPROACHING/INTO STATE AND EVENTUALLY WESTWARD MOVEMENT...ASSOCIATED
SHWR/TSTM CHANCES...TEMPS.

12Z SUN GFS EXPECTING UPPER LEVEL LOW TO MOVE INTO WRN PORTIONS OF STATE BY
THIS EVENING...AND THEN BEGINNING TO DRIFT SLOWLY TO THE NW. THIS WILL ALLOW
A BROAD UPPER LEVEL TROUGHING PATTERN TO BE ESTABLISHED ACROSS THE MID STATE
THRU TUE NIGHT. LATEST EURO AND NAM SIMILAR IN UPPER LEVEL LOW MOVEMENT AND
POSITIONS WITH SUBTLETIES DIFFERENCES HERE AND THERE BETWEEN THEM AND THE
LATEST GFS SOLUTION. AGAIN...ACTUAL UPPER LEVEL LOW MOVEMENT POSITION AND
WHAT PORTIONS OF THE MID STATE IT PLACES FOR THE BEST CHANCE FOR SHWR/TSTM
DEVELOPMENTS PER SLY FLOW SFC/ALOFT WILL BE THE OVERALL KEY AGAIN HERE.
BEST CHANCES ACROSS THE ENTIRE MID STATE WILL BE ON MON AFTERNOON WHEN
NUMEROUS SHWRS/TSTMS ARE EXPECTED. EXPECTING A CHANCE OF SHWRS/TSTMS THRU
THE EVENING HRS WITH A SLIGHT CHANCE OF SHWRS/CHANCE SHWRS PLATEAU AFTER
MIDNIGHT. WILL CONTINUE WITH THIS PATTERN OF EVENING CHANCE TSTMS FOR MON
AND TUE NIGHTS...TO A CHANCE TO SLIGHT CHANCE TO CHANCE POPS AFTER MIDNIGHT...
AS POSSIBLE DIURNAL EFFECTS DIMINISH. HOWEVER...WITH THIS EXPECTED UPPER LEVEL
LOW MOVEMENT...EXPECT MOCLDY SKIES TO BE THE GENERAL TREND TONIGHT THRU TUE
NIGHT WITH AFTERNOON HIGH TEMPS BETWEEN 5 TO 10 DEGREES BELOW SEASONABLE NORMS
THRU TUE AFTERNOON...WITH LOWS ALSO TRENDING GENERALLY A FEW DEGREES BELOW
SEASONABLE NORMAL VALUES ALSO. AS LIKE YESTERDAY ALSO...CAN NOT RULE OUT AN
ISOLATED SHWR/TSTM RESULTING IN A BRIEF HEAVY DOWNPOUR...BUT AM CONTINUING
TO NOT ANTICIPATE AT THIS TIME ANY OVERALL POTENTIAL OF ANY TYPE OF A
FLOODING EVENT WITH THIS SYSTEM AS FLASH FLOOD GUIDANCE VALUES PRESENTLY
CONTINUE TO BE RATHER HIGH...BUT GENERALLY HIGHEST RAINFALL AMOUNTS SHOULD
BE ACROSS ERN PORTIONS OF THE MID STATE...AND AREAS FURTHER TO THE EAST.

AS FOR WED THRU SUN...AS LIKE AROUND THIS TIME YESTERDAY...BERMUDA BASED
HIGH PRESSURE SYSTEM BEGINS TO BUILD ACROSS ERN PORTIONS OF THE U.S. AS THIS
TIME PERIOD PROGRESS...THIS WILL CONTINUE TO KEEP A SLY/SWLY SFC AND UPPER
LEVEL FLOW PATTERN ACROSS THE MID STATE THRU THIS PERIOD ALSO...RESULTING IN
THE CONTINUANCE OF A GOOD MOISTURE FETCH ACROSS THE MID STATE. BUT RELIEF
DOES LOOK TO BE IN SIGHT FOR SHWR/TSTM ACTIVITY ACROSS THE AREA BY SUN
AFTERNOON AS RIDGING INFLUENCES SFC/ALOFT BEGIN TO BUILD ACROSS THE AREA.
AS LIKE THIS TIME YESTERDAY ALSO...AND STILL DO NOT EXPECT RAINFALL ALL THE
TIME ACROSS THE MID STATE PER THIS PATTERN THRU THIS TIME PERIOD...BUT
CONTINUE ALSO TO AT LEAST THINK THAT THERE WILL BE THE POSSIBILITY OF ISO/SCT
SHWRS/TSTMS WITH VARIABILITY BETWEEN PTCLDY TO MOCLDY SKIES. AS FOR TEMPS...
AFTERNOON HIGH TEMPS SHOULD BE GENERALLY BE SLIGHTLY BELOW SEASONABLY NORMAL
VALUES FOR THIS TIME OF YEAR WITH THE ANTICIPATED VARIABILITY IN CLOUD COVERAGE
AND POTENTIAL RAINFALL WITH LOWS GENERALLY AROUND SEASONABLY NORMAL VALUES.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Jun 30, 4:22 AM CST, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
522 AM CDT SUN JUN 30 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
522 AM CDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

05

In the hours before

Special weather statement, Jun 30, 5:03 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
603 PM CDT SUN JUN 30 2013

TNZ095-302330-
GILES-
603 PM CDT SUN JUN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR GILES COUNTY...

AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF PULASKI...MOVING NORTHEAST AT
5 MPH. TORRENTIAL RAIN IS ALSO OCCURRING WITH THIS STORM. BRIEF,
LOCALIZED FLOODING IS POSSIBLE.

SOME LOCATIONS IN THE PATH INCLUDE PROSPECT AND ELKTON.

HALF INCH SIZE HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 3524 8715 3530 8684 3521 8682 3504 8683
      3500 8683 3499 8684 3499 8703

ROSE

The radar

The Nashville radar (KOHX), 96 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
June 30, 6:55 PM CST
Where
Putnam County, Cookeville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.170, -85.500

Trees and power lines were blown down in Cookeville.

Flash Flood, Putnam

When
June 30, 7:00 PM CST to 8:00 PM CST
Where
Putnam County, 0.79 mi WSW of Cookeville to 0.73 mi SW of Cookeville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.166, -85.513

Flood waters covered the intersection of Willow Avenue at Broad Street and Willow Avenue at Spring Street with several water rescues conducted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461000, 461001.